(800) 973-1540

How can pain be managed for a 90 year old woman?

6 answers | Last updated: Aug 20, 2014
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
more
 

Answers
Caring.com User - Jennifer Serafin, N.P.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.
67% helpful

In my experience, pain can be managed for anyone at any age, if the right modalities are used. I read your letter several times, and I understand that you are See also:
Are Over-the-Counter Anti-inflammatory Pain Relievers Safe for Older Adults?

See all 82 questions about Arthritis
concerned about narcotic usage because you are worried about constipation and dizziness in a 90 year old woman.
I want you to understand that most of the patients I care for have chronic pain conditions and are at least in their late 80's to 90's. The key to managing chronic pain in older persons is to use several different modalities in combination. This includes medications along with heat or cold applications, analgesic balms, exercises/PT, massage, and other non-drug options. The most important thing to keep in mind is that she needs to have her pain treated enough so that she can have a good quality of life.

Having a severely curved back can be painful, but this can be caused not only by arthritis, but osteoporosis as well. Osteoporosis can cause fractures in the bones of the spine itself. This leads to a profound curvature of the spine, which can make someone's posture look as if they are hunched over, and they cannot stand up straight. Or, she may have scolosis itself, which is where the back is curved in a "S" shape. There are many other painful spinal conditions that she may have that are causing her pain tooas well. Has she ever had an Xray or MRI? These tests would allow you to get a more solid diagnosis for what can be causing her pain.

You mention that she is on Tylenol #3, which has codiene in it (which is an opiate/narcotic that is VERY constipating) and Gabapentin, which is a nerve medication that can cause dizziness and fatigue. Unfortunately, these are not working for her, so she needs stronger medicatons. In my experience, codeine is usually not a great pain reliever. I would recommend having her try something like Oxycodone (5mg three times a day) with tylenol (2 tabs of the 500mg four times a day- the maximum dose) for the pain. If this is not enough, the Oxycodone dose can always be increased until her pain is better controlled. Another medication that she could try instead of Gabapentin would be Ultram (good for nerve pain), but I would not use this medication alone without an opiod, as it does not always work well by itself.

Regarding side effects of opiods/narcotics, stronger opiods do cause constipation, but this can be managed with laxatives. She should start on a good laxative (not Colace- it is a stool softener only) as soon as the opiod medication is changed, so that this side effect can be avoided. I like Senekot for a laxative, as it works well with opiod induced constipation. She can start on one tab a day, as go up as her health care provider recommends. As for dizziness, this in not really a common side effect I encounter.

As for non-drug therapies, she can also try a analgesic balm on her back like Ben Gay, Salonpas, or Aspercreme. I would massage a cream of her choice on her back in the mornings, as this is her bad time. You can try cold washcloths (put in the freezer and get them really cold but not yet frozen) or a heating pad too. Use whichever one she likes. You can apply them up to 3 times a day for 20 minutes- just make sure her skin is protected from burning. Keep in mind that some people like to take warm baths in the morning, as this can help reduce pain.

If her pain improves, I think that she would be more likely to get PT or exercise therapy. Please speak to her new doctor about trying some of my suggestions, as I think they will help. Good luck!

 

More Answers
64px-hh6b80fd52d1
33% helpful
An anonymous caregiver answered...

In response to Jennifer Serafin's answer, first let me say thank you so much for your detailed answer and your time. She has had an x-ray and the results showed Scoliosis, degenerative disc disease, and suspected vascular ectasia. The primary today prescribed oxycotin, extended release, 5mg/1x/day. Evidently, this does not come in 5mg. The doctor changed it to oxycodone 5mg 1x/day. It is my understanding from the pharmasist, that this will only last 4 hours. As discussed, she has pain 24/7. I don't feel that this is going to do it even with the addition of Tylenol 650 mg 3x/day. I was very specific with this doctor and thought I was getting a pill that would help her the entire 24 hours until the next dosage time, but....I feel that I need to change doctors as I can't seem to make myself heard and the pain is unbelievable. The report showed complete collapse of the L3-4, L4-5, and L5-S1 disc spaces with marked degenerative/sclerotic end plate changes. This sounds to me like bone on bone and that at 90 years old, she needs pain meds not a conversation about Tylenol, physical therapy and prune juice. Thanks for letting me vent on this and if there's anything else that you can add, again I would be so very appreciative Ms. Serafin. Bless you for your help.

 

33% helpful
Dee Wolfe answered...

Muscle imbalance, sounds like she has gotten to a chronic state. bones and joints are being pulled by muscles that are imbalanced. I recommend a light massage to release the fascia and continued massage till she is pain free.

 

Serendip answered...

to Anonymous caregiver, my mom is 90 and has same issue and has been suffering wth this for years and does take oxycodone and use heat but it persists. She can't have MRI due to pacemaker but I'll ask her doctor if there is anything else. Doesn't seem right to have to live with such pain at this stage. It's excruciating to watch and my dad died 2 months ago which has her even more depressed.

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

Hello all. I have read your thread about 90 yr and pain. You have painted the same picture that my 92 yo mom is experiencing. She is in so much pain, and has mild Alzheimers. The medical world discounts her, but the pain is real. I have tried the heat, the pain meds, and now getting a MRI -- finally. I am looking into deep massage therapy/ART for her. I feel bad for her and unable to do much. I am a RN and have been fighting an uphill battle with the new and improved medical approach.

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

My mother is in a similar situation and is the same age. She has tried everything including - physiotherapy, hot and cold therapy, chinese medicine, cortisone injections, cortisone and local anaesthetic injections, local anti-inflamatory creams and medications such as Endone and increasing doses of Oxycontin which unfortunately, brought on Angina attacks. In addition to this, she has been told to take Panadol Osteo which now turns out that if taken too regularly, can cause poisoning leading to liver and kidney failure. I have used massage but as a carer, it is very difficult to have her crying continuously due to the pain which radiates through half of her body due to muscle spasms caused from the extreme pain. I have been so desperate, I have been looking into the benefits of medical marijuana.

 

 
Ask a question Ask a question | Add an answer Add an answer